Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Lincoln, IL

April 11, 2020Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 11, 2020, 6:05 PM CDT for Fulton County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 6:05 PM CDT (23:05 UTC)
Expired
Apr 11, 2020, 6:30 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KILX 112305
SVRILX
ILC057-112330-
/O.NEW.KILX.SV.W.0025.200411T2305Z-200411T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
605 PM CDT Sat Apr 11 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fulton County in west central Illinois...

* Until 630 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located near Prairie City,
  or 11 miles northeast of Macomb, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Avon, Fairview, London Mills, Ellisville and Fiatt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9044 4071 9018 4050 9015 4053 9044
TIME...MOT...LOC 2305Z 263DEG 37KT 4061 9054 

HAIL...1.00IN
WIND...<50MPH
 
$$

37
2 follow-up statements
414 
WWUS53 KILX 112319
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
619 PM CDT Sat Apr 11 2020

ILC057-112330-
/O.CON.KILX.SV.W.0025.000000T0000Z-200411T2330Z/
Fulton-
619 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FULTON COUNTY...

At 619 PM CDT, a severe thunderstorm was located near Avon, or 16
miles west of Canton, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fairview, Ellisville and Fiatt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4069 9042 4071 9018 4050 9015 4056 9043
TIME...MOT...LOC 2319Z 263DEG 37KT 4063 9035 

HAIL...1.00IN
WIND...<50MPH
 
$$

37
866 
WWUS53 KILX 112324
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
624 PM CDT Sat Apr 11 2020

ILC057-112333-
/O.EXP.KILX.SV.W.0025.000000T0000Z-200411T2330Z/
Fulton-
624 PM CDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FULTON COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4069 9042 4071 9018 4050 9015 4056 9043
TIME...MOT...LOC 2323Z 263DEG 37KT 4063 9032 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:36 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 11, 2:36 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
236 PM CDT Sat Apr 11 2020

.SYNOPSIS...
Issued at 236 PM CDT Sat Apr 11 2020

Low pressure developing over the Plains, will bring unsettled
weather to the area for tonight through Sunday night. Periods of
showers and thunderstorms are expected. A few strong storms are
possible Sunday evening. Windy and much colder weather will follow
a cold frontal passage on Sunday night.

&&

.SHORT TERM...(Tonight through Monday)
ISSUED AT 236 PM CDT Sat Apr 11 2020

Latest upper air analysis and water vapor imagery indicated a
cutoff low over southern AZ, with a shortwave trof entering the
northern Rockies. At the surface, 1001 mb low pressure was
analyzed over north central KS with a developing warm front
northeast into central IA. Complex forecast over the next 24-36
hours as the northern and southern stream waves phase over the
Midwest, resulting in low pressure rapidly strengthening as it
lifts northeast into the Great Lakes. Uncertainty remains in how
quickly the systems phase and low pressure track.

For tonight have confined highest pops to the northern CWA which
will be in closest vicinity to a developing inverted trof and
frontogenesis, which will extend northeast from low pressure
organizing over the Plains, to the southern Great Lakes. Farther
south, cannot rule out isolated/passing shower or storm in broad
warm advection/southwest flow aloft. Lapse rates are steep enough
for isolated thunderstorms.

For Sunday, 12z models are in general agreement of low pressure
deepening as it tracks northeast towards the southern Great Lakes.
For much of the day we look to be between areas of better forcing
well to our northwest and south, so shower and thunderstorm
coverage may be on the low side. But with broad warm/moist
advection ongoing and the approach of the surface and upper
systems providing broad scale lift, will keep chance pops through
the day. Better coverage of showers/storms and potential for a few
strong storms exists late afternoon/evening with the approach and
passage of the strong cold front. Low instability on the order of
300-500 J/kg CAPE and 30-40 kt bulk shear suggest low end
damaging wind gusts and small hail possible. SPC Day2 update
maintains marginal risk south of a Rushville to Bloomington line
with the better severe setup well south of our CWA. Slight risk
clips our far southeast CWA south of I-70 which CAMs suggest could
be impacted by the northern edge of a more organized convective
line.

Rains will quickly shift east after the strong cold frontal
passage Sunday night, followed by a quick temperature drop on
very strong northwest winds. Low pressure rapidly deepens as it
shifts farther northeast into Monday morning with a sharp pressure
gradient shifting overhead. The combination of the tight
gradient, strong cold advection, and rapid pressure rises through
much of Monday will see northwest wind gusts at 40-45 mph and
possibly higher. This will likely result in the eventual need for
a wind advisory late Sunday night through much of Monday and if
phasing results in a deeper low we could be close to High Wind
Warning criteria (58+ mph gusts).

&&

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 236 PM CDT Sat Apr 11 2020

An anomalously deep upper level trof affecting the eastern half
of the country will dominate the remainder of the forecast. Strong
northwest flow aloft forces 850 mb temps below zero through at
least Friday, resulting in highs 15-20 degrees below normal, or
mainly mid 40s Monday through Thursday. We expect widespread sub-
freezing temperatures Tuesday, Wednesday, and Thursday morning,
with hard freezes likely over about the northern third of the area
early Tuesday and Wednesday. Where the growing season has started
(currently as far north as I-72/Danville) this will require
freeze warnings. Some temperature moderation is shown for Friday
and Saturday as the upper trof begins to lift out, but readings
will stay several degrees below normal. As far as precip goes, 12z
model suite shows several waves rotating through the base of the
trof Wednesday through Saturday. With low confidence on timing,
low chance pops dominate this time period. Thermal profiles
support snow or a rain/snow mix during the night and early
mornings when the boundary layer is cold enough allow snow to
reach the surface.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 11 2020

South winds gusting up to 25 kt will be common this afternoon.
Gusts should subside with sunset, but sustained south winds will
remain at 10-15 kt through Sunday morning. A period of low level
wind shear is possible for SPI/DEC/CMI from 06-12z tonight, as the
low level jet increases.  High clouds affecting the area this
afternoon will lower through tonight as a low pressure system
develops over the Plains and a warm front sets up to the north,
but should remain at VFR levels overnight. A stronger surge of low
level moisture on Sunday morning will cause ceilings to drop to
MVFR and IFR levels. While rain showers are possible anytime from
late this afternoon through Sunday morning, with weak forcing in
the area coverage should be limited, so have primarily VCSH in the
TAFs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Apr 11, 3:12 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Sat Apr 11 2020

ILZ027>031-036-037-122015-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
312 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A few thunderstorms are possible Sunday afternoon and Sunday
evening. These are not expected to be severe at this time.

A period of strong northwest winds is expected Sunday night and
Monday.  Some gusts could exceed 40 mph.

Temperatures are expected to fall below freezing again Monday
night, Tuesday night, and Wednesday night. This may damage
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ038-040>057-061>063-066>068-071>073-122015-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-
Scott-Shelby-Vermilion-
312 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms are possible Sunday afternoon and Sunday evening.
There is a low risk that some of these storms could be severe
with damaging winds and hail the main severe weather threat.

A period of strong northwest winds is expected Sunday night and
Monday.  Some gusts could exceed 40 mph.

Temperatures are expected to fall below freezing again Monday
night, Tuesday night, and Wednesday night. This may damage
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

25

In the hours before

Special weather statement, Apr 11, 5:57 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
557 PM CDT Sat Apr 11 2020

ILZ027-036-112330-
Knox-Fulton-
557 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND
SOUTHWESTERN KNOX COUNTIES UNTIL 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or 9 miles north of Macomb, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cuba, Avon, Fairview, London Mills, St. Augustine, Ellisville and
Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 9044 4075 9044 4079 9013 4049 9011
      4051 9045
TIME...MOT...LOC 2257Z 263DEG 37KT 4061 9064

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:57 PM CDTSpecial Weather StatementILXFulton33 min
Apr 11, 6:22 PM CDTSpecial Weather StatementILXSchuyler23 min
Apr 11, 6:45 PM CDTSpecial Weather StatementILXMorgan, Scott30 min
Apr 11, 6:57 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon, Scott48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.